Alert archive / Iowa / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 175, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 2, 2013, 5:27 PM CDT for Clarke County, Warren County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2013, 5:27 PM CDT (22:27 UTC)
- Expired
- Jul 2, 2013, 6:00 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Clarke County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:56 PM CDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 2, 2:56 PM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CDT TUE JUL 2 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 252 PM CDT TUE JUL 2 2013 FORECAST FOR TONIGHT SIMILAR TO LAST NIGHT AS UPPER LOW SLOWLY SHIFTS NORTHWEST AS IT LIFTS OUT OF THE BASE OF THE UPPER TROUGH ACROSS THE MIDWEST/SOUTHERN PLAINS. AS EXPECTED ISOLATED STORMS DEVELOPED THIS AFTERNOON AND WILL PERSIST INTO EARLY EVENING BEFORE DISSIPATING. SOME SMALL HAIL IS POSSIBLE WITH THE STORMS BUT SOUNDINGS CONTINUE TO SHOW STEEP LOW LEVEL LAPSE RATES THROUGH 00Z SO GUSTY WINDS ARE ALSO POSSIBLE WITH THE STORMS. SPC MESO PAGE HIGHLIGHTING AN AREA OF HIGHER 0-3KM SHEAR AND MLCAPE BETWEEN HIGHWAY 20 AND HIGHWAY 30 SO FUNNEL CLOUDS STILL POSSIBLE THIS AFTERNOON MAINLY AS THE UPDRAFTS GO UP. THE NAM SHOWS ANOTHER WEAK SHORTWAVE DROPPING ACROSS CENTRAL IOWA FROM 09Z-13Z. A SIMILAR SET UP LAST NIGHT PRODUCED SHOWERS AND ISOLATED STORMS ACROSS NE IA AND SHOULD DO THE SAME TONIGHT OVER NCEN INTO WESTERN IA. I HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS/STORMS OVERNIGHT FROM FORT DODGE SSW. THIS AREA MAY NEED TO BE EXPANDED BUT FOR NOW I FELT THE NAM HAD A DECENT HANDLE ON THIS. SOUNDINGS ALSO SHOWED SOME VERY SHALLOW MOISTURE ACROSS THE EAST AND SOUTHEAST AS SOME LOW LEVEL MOISTURE SLOWLY WORKS INTO THE AREA. WITH WEAK FLOW AND MAINLY CLEAR SKIES EXCEPT FOR SOME AC I THINK THERE WILL LIKELY BE SOME GROUND FOG DEVELOPING IN LOW LYING AREAS BUT IT WONT BE WIDESPREAD ENOUGH TO INCLUDE IN GRIDS. I DID MENTION IT IN AVIATION PRODUCTS HOWEVER. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 252 PM CDT TUE JUL 2 2013 OLD UPPER LOW OVER MID MISSISSIPPI RIVER VALLEY WILL DRIFT BACK NORTHWEST AND THEN EVENTUALLY LEAVE THE AREA IN THE NEXT 36 HOURS. A WEAK SFC TROUGH THAT ACCOMPANIES THE SYSTEM WILL REMAIN NEAR THE AREA ON WEDNESDAY AS WELL. WITH THE AIRMASS LITTLE CHANGED...THERE WILL BE ADDITIONAL CHANCES FOR SCT THUNDERSTORMS MAINLY IN THE AFTERNOON HOURS WEDNESDAY THROUGH EARLY EVENING AND PERHAPS AGAIN... TO A LESSER EXTENT...ON THURSDAY. BY LATE THURSDAY THE WEAKENED UPPER LEVEL SYSTEM WILL FINALLY DRIFT EAST OUT OF THE AREA WITH A RIDGE BEGINNING TO BUILD EAST THURSDAY NIGHT AND FRIDAY. CONSEQUENTLY TEMPERATURES WILL GRADUALLY WARM INTO THE WEEKEND WITH HIGHS BACK IN THE MID 80S BY FRIDAY AND LOWS CLIMBING INTO THE LOWER TO MID 60S BY FRIDAY AND IN THE MID 60S TO NEAR 70 FOR THE WEEKEND. WITH INCREASED SW FLOW AT THE SFC AND ALOFT...DEW POINTS AND HUMIDITY WILL BE ON THE INCREASE AS WELL. HOWEVER...INITIALLY THERE WILL BE LITTLE FOCUSING MECHANISM FOR ANY SHOWERS AND THUNDERSTORMS UNTIL LATE IN THE EXTENDED PERIOD. THE RIDGE OF HIGH PRESSURE NOSING INTO THE CENTRAL PLAINS FROM THE SOUTHWEST WILL PREVENT ANY SOUTHWARD ADVANCEMENT OF COOLER AIR FROM CANADA AND A WEAK UPPER LEVEL SYSTEM OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL KEEP THE H850 MOISTURE CHANNEL FOCUSED EAST OF THE REGION ACROSS THE UPPER OHIO RIVER VALLEY AND EASTERN STATES. THUS...DESPITE H700 TEMPERATURES THAT HOVER NEAR 9-10C THROUGH SATURDAY NIGHT/SUNDAY...LITTLE IN TERMS OF THUNDERSTORM DEVELOPMENT IS ANTICIPATED OTHER THAN PERHAPS AN OUTLIER STORM ACROSS THE NORTH THROUGH SUNDAY NIGHT. VERY LATE IN THE PERIOD THE EAST COAST UPPER LEVEL HIGH WILL DRIFT BACK WEST...FORCING THE LOWER MISSISSIPPI RIVER VALLEY LOW NORTHWEST. THIS WILL FOCUS THE H850 MOISTURE TRANSPORT BACK INTO THE REGION. THIS ALONG WITH A RENEWED PUSH OF COOLER AIR SOUTH INTO THE REGION ALONG WITH THE RETURN OF GULF MOISTURE WILL COMBINE TO INCREASE THUNDER CHANCES FOR MONDAY AND TUESDAY. && .AVIATION...02/18Z ISSUED AT 1245 PM CDT TUE JUL 2 2013 VFR CIGS EXPECTED THROUGH 01Z. THERE STILL WILL BE SOME ISOLATED TO SCATTERED SHOWERS DEVELOPING DURING PEAK HEATING BUT THESE SHOULD MAINLY BE ACROSS THE WESTERN TAF LOCATIONS AND DIMINISH QUICKLY THIS EVENING. COVERAGE IS STILL EXPECTED TO BE TOO LIMITED TO INCLUDE IN MORE THAN FOD AND DSM TAFS. HOWEVER...SATELLITE SHOWING SOME AGITATED CUMULUS AROUND OTM SO I PUT A VCSH MENTION IN THAT TAF AS WELL. WINDS WILL BE LIGHT THROUGH THE TAF PERIOD. SOUNDING HINTING AT SOME VERY SHALLOW GROUND FOG POSSIBLE FROM DSM EAST FOR A BRIEF && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BOKSA LONG TERM...REV AVIATION...FAB
Hazardous weather outlook, Jul 2, 3:58 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT TUE JUL 2 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-032100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 358 PM CDT TUE JUL 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLY MAINLY THIS AFTERNOON INTO THE EVENING HOURS. CONDITIONS WILL BE PRESENT FOR A FEW SEVERE HAIL REPORTS AND AN ISOLATED FUNNEL CLOUD REPORT THROUGH EARLY EVENING ALONG AND SOUTH OF HIGHWAY 20. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE AREA WEDNESDAY INTO THURSDAY AND AGAIN SATURDAY NIGHT INTO MONDAY. THE SEVERE WEATHER THREAT IS LOW WEDNESDAY INTO THURSDAY...BUT IS MORE LIKELY WITH THE ACTIVITY SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. REV
In the hours before
Special weather statement, Jul 2, 1:16 PM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 116 PM CDT TUE JUL 2 2013 IAZ035>038-047>049-022030- WEBSTER-HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL- INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...BOONE...AMES...MARSHALLTOWN 116 PM CDT TUE JUL 2 2013 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WIND MOVING ACROSS THE AREA... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTH BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS THIS AFTERNOON. THE STORMS MAY PRODUCE SOME SMALL HAIL...TO THE SIZE OF DIMES... AND GUSTY WINDS TO 30 MPH. THERE IS ALSO SOME POTENTIAL FOR FUNNEL CLOUDS TO DEVELOP...MAINLY IN THE BEGINNING STAGES OF THUNDERSTORM DEVELOPMENT. FAB
Special weather statement, Jul 2, 2:49 PM CDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 249 PM CDT TUE JUL 2 2013 IAZ044>050-057>062-070>075-081>086-092>097-022200- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE... AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 249 PM CDT TUE JUL 2 2013 ...ISOLATED THUNDERSTORMS PRODUCING SMALL HAIL AND GUSTY WINDS... ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHWARD ACROSS THE AREA THIS AFTERNOON. A FEW OF THESE STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. LEE
Local storm report, Jul 2, 3:58 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
358 PM CDT TUE JUL 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM HAIL 3 NW GRIMES 41.69N 93.82W
07/02/2013 E1.00 INCH DALLAS IA PUBLIC
NICKEL TO QUARTER SIZE HAIL
0352 PM HAIL 1 NW GRIMES 41.67N 93.80W
07/02/2013 M1.00 INCH POLK IA TRAINED SPOTTER
&&
SKOWLocal storm report, Jul 2, 4:16 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
416 PM CDT TUE JUL 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL 9 NNE DES MOINES 41.70N 93.55W
07/02/2013 M0.88 INCH POLK IA AMATEUR RADIO
&&
RVACHALELocal storm report, Jul 2, 4:40 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT TUE JUL 02 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL CORYDON 40.76N 93.32W
07/02/2013 E1.00 INCH WAYNE IA TRAINED SPOTTER
NICKEL TO QUARTER SIZE HAIL. HAILED FOR 7.5 MINUTES AFTER
IT STARTED AT 427 PM. HAIL UP TO THREE INCHES DEEP IN
PARTS OF THE CITY.
&&
SKOWThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 2:06 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 54 min |
| Jul 2, 3:54 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 21 min |
| Jul 2, 4:24 PM CDT | Severe Thunderstorm Warning | DMX | Wayne | 36 min |
| Jul 2, 5:43 PM CDT | Severe Thunderstorm Warning | DMX | Madison, Union | 32 min |
| Jul 2, 6:25 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 35 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.